Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 49, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 9, 2000, 7:38 PM CDT for Tripp County, South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 9, 2000, 7:38 PM CDT (00:38 UTC)
- Expired
- Jun 9, 2000, 8:10 PM CDT
- In force
- 32 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Tripp County, SD
The radar
The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 8:04 PM CDT | Hail 2 | Colome, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1053 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 2679 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
663 WUUS53 KUNR 100038 SVRRAP SDC123-100110- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 738 PM CDT FRI JUN 9 2000 THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN TRIPP COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 810 PM CDT * AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER COLOME...OR ABOUT 11 MILES SOUTHEAST OF WINNER...MOVING NORTH AT 45 MPH. * SOME LOCATIONS AFFECTED HAMILL AROUND 800 PM CDT LARGE HAIL AND DAMAGING WIND GUSTS ARE LIKELY WITH THIS STORM. SEEK A STURDY SHELTER AND AVOID WINDOWS UNTIL THE STORM PASSES. LAT...LON 4326 9983 4320 9960 4357 9930 4374 9972 BUNKERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:00 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, Jun 9, 4:00 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT FRI JUN 9 2000 LITTLE TIME TO TYPE ATTM SO WILL BE BRIEF. UPPER VORT WORKING ITS WAY ACROSS WY ATTM WITH NR SVR CONVECTION OVR THE FAR NW PTN OF CWA. WITH FNT EXTENDING FROM FAR NRN WY THROUGH NW SD INTO NE ND...HIGHER DWPTS CONFINED TO AREAS N OF FNT WITH DRY DOWNSLOPE AIR AHEAD OF IT. BEST CAPES AND SHEAR N OF FNT...AND THUS EXPECT BEST SVR CHC THERE WITH MUCH LESS CHC FURTHER S TOWARDS RAP AND CNTRL.SRN BLK HLS. IN THE HILLS MAIN PROBLEM WILL BE POTENTIAL FOR DRY LIGHTNING FOLLOWED BY CD FNT PASSAGE OVERNIGHT. CONTINUE RED FLAG WARNING FOR BLK HLS FOR THESE REASSONS, PLUS 10 HOUR FM IN THE 3 TO 5% RANGE. AFTER THAT IT LOOKS QUIET FOR A WHILE WITH WITH CHC OF NOCTURNAL CONVECTION SAT NIGHT AND SUN NIGHT. FOR TEMPS FOLLOWED MAV/FWC COMPROMISE. .UNR...NONE. BAILEY
In the hours before
Local storm report, Jun 9, 7:11 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
611 PM MDT FRI JUN 09 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM 14 NW RECLUSE WY 1.75 INCH HAIL
06/09/00 CAMPBELL BROKE WINDOWS IN HOUSE
AND OUT OF VEHICLE.
REPORTED BY COOPERATIVE
OBSERVER.
0428 PM 13 W PHILIP SD .75 INCH HAIL
06/09/00 HAAKON REPORTED BY COOPERATIVE
OBSERVER.
0450 PM 10 N PHILIP SD .75 INCH HAIL
06/09/00 HAAKON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0530 PM OTTUMWA SD .75 INCH HAIL
06/09/00 HAAKON WINDOWS BROKEN OUT OF
TRAILER HOUSE. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.
0530 PM 2 NE OTTUMWA SD .75 INCH HAIL
06/09/00 HAAKON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0605 PM 3 S HARDING SD 1.75 INCH HAIL
06/09/00 HARDING REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:43 PM CDT | Severe Thunderstorm Warning | UNR | Harding | 47 min |
| Jun 9, 8:05 PM CDT | Severe Thunderstorm Warning | UNR | Perkins | 45 min |
| Jun 9, 8:45 PM CDT | Severe Thunderstorm Warning | UNR | Perkins | 45 min |
| Jun 9, 8:58 PM CDT | Severe Thunderstorm Warning | UNR | Butte, Meade | 32 min |
| Jun 9, 9:30 PM CDT | Severe Thunderstorm Warning | UNR | Meade, Perkins | 45 min |
| Jun 9, 9:47 PM CDT | Severe Thunderstorm Warning | UNR | Ziebach | 48 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.